To view this page ensure that Adobe Flash Player version 11.1.0 or greater is installed.

Case Study Diabetes Diabetic Ketoacidosis in a Patient with Type 1 Diabetes on Sodium-glucose Co-transporter-2 Inhibitors—a Case Report Gagan Priya and Vishal Bhambri Fortis Hospital, Mohali, India W e describe a case of a 26-year-old female with long-standing type 1 diabetes (T1D), on multiple subcutaneous insulin injections, who had been taking empagliflozin for the past year. She was detected to have severe diabetic ketoacidosis (DKA) with relatively lower blood glucose values during hospitalisation for dengue fever. The factors that precipitated the DKA are discussed, along with the unique challenges in the management of her metabolic status. While sodium-glucose co-transporter-2 (SGLT2) inhibitors have several potential benefits as adjunctive add-on therapy to insulin in T1D, the evidence is limited to short-term studies. However, their off-label use is increasing and there have been concerns related to increased risk of diabetic ketoacidosis. At present, SGLT2 inhibitors are not approved for use in T1D, and the risks should be discussed at length with the patient. Keywords Type 1 diabetes, diabetic ketoacidosis, euglycaemic diabetic ketoacidosis, sodium-glucose co-transporter-2 (SGLT2) inhibitors, empagliflozin Disclosure: Gagan Priya and Vishal Bhambri have nothing to declare in relation to this article. No funding was received in the publication of this article. Compliance with Ethics: All procedures were followed in accordance with the responsible committee on human experimentation and with the Helsinki Declaration of 1975 and subsequent revisions, and informed consent was received from the patient involved in this case study. Authorship: All named authors meet the International Committee of Medical Journal Editors (ICMJE) criteria for authorship of this manuscript, take responsibility for the integrity of the work as a whole, and have given final approval to the version to be published. Open Access: This article is published under the Creative Commons Attribution Noncommercial License, which permits any non-commercial use, distribution, adaptation and reproduction provided the original author(s) and source are given appropriate credit. Received: September 4, 2017 Accepted: October 17, 2017 Citation: US Endocrinology, 2017;13(2):72–4 Corresponding Author: Gagan Priya, Department of Endocrinology, Fortis Hospital, Phase 8, Mohali – 160059, India. E: gpriya77@gmail.com We report a case of diabetic ketoacidosis in a 26-year-old female with long-standing type 1 diabetes (T1D) who was on multiple subcutaneous insulin injections and empagliflozin. Informed consent was taken from the patient for the publication of this report. Case report A 26-year-old female, a postgraduate student, with long-standing T1D since the age of 10 presented to the emergency department on the evening of July 2017 with a history of fever for 4 days and a petechial rash over the trunk and upper arms for 2 days. She complained of malaise and loss of appetite but there was no history of rigors or chills, dysuria, diarrhea, vomiting, abdominal discomfort or respiratory difficulty. At presentation, she was conscious and well-oriented and had a fever (temperature 99.8°F), her vitals were stable and she had no hypotension. She had a petechial rash on the upper body and an extensive genital and inguinal mycotic infection, but the rest of the systemic examination was otherwise normal. For her diabetes, she had been taking multiple subcutaneous insulin injections for several years and her insulin dose requirements had been gradually increasing. Over the past few years, she had gained significant weight and her daily insulin dose was >1 U/kg, but her glycemic control continued to be suboptimal. Her previous endocrinologist had started her on empagliflozin 25 mg per day for the past 1 year. Subsequently, she had substantially reduced her insulin doses due to relatively lower blood glucose values, but self-monitoring of blood glucose (SMBG) was inadequate and she had not followed up with her healthcare practitioner for several months. Her current insulin regimen was 5 units of insulin aspart twice a day with the two largest meals and 16 units of insulin degludec once daily. She had lost some weight, but her current body mass index (BMI) was 29.38 kg/m 2 . At admission, her random blood glucose by glucometer was 202 mg/dl and she was admitted to the ward for investigations and detailed evaluation. She was started on empirical intravenous ceftriaxone and intravenous saline at a maintenance rate of 75 ml/hour, pending laboratory reports. Aspart was increased to thrice daily with all three meals, degludec was continued and empagliflozin was discontinued. By early morning, her condition had deteriorated and she complained of extreme fatigue and shortness of breath. She had tachycardia and dehydration but there was no hypotension. Fasting blood glucose by glucometer was 203 mg/dl and her glycosylated hemoglobin (HbA1c) was 12.5%. Urinalysis done in the morning revealed ketonuria (80 mg/dl), glucosuria and few yeast cells, 72 TOUCH ME D ICA L ME D IA